Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 156, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2011, 6:59 PM CDT for Morton County, North Dakota. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2011, 6:59 PM CDT (23:59 UTC)
- Expired
- Jul 22, 2011, 7:09 PM CDT
- In force
- 10 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Morton County, ND
The radar
The Bismarck radar (KBIS), 63 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 5:35 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 12.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1474 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 13.8
The text
As transmitted, in the capitals the NWS used until 2016.
127
WUUS53 KBIS 222359
SVRBIS
NDC059-230100-
/O.NEW.KBIS.SV.W.0156.110722T2359Z-110723T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
659 PM CDT FRI JUL 22 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 800 PM CDT
* AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR ALMONT...OR 36 MILES WEST OF BISMARCK...AND
MOVING NORTHWEST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
NEW SALEM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY MORNING
FOR NORTH DAKOTA.
LAT...LON 4680 10176 4690 10170 4686 10136 4671 10128
4667 10164
TIME...MOT...LOC 2359Z 133DEG 7KT 4673 10153
WIND...HAIL <50MPH 1.00IN
$$
SIMOSKO1 follow-up statement
113
WWUS53 KBIS 230009
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
709 PM CDT FRI JUL 22 2011
NDC059-230019-
/O.CAN.KBIS.SV.W.0156.000000T0000Z-110723T0100Z/
MORTON ND-
709 PM CDT FRI JUL 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MORTON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED. THE THUNDERSTORM
NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 2 AM CDT.
LAT...LON 4680 10176 4690 10170 4686 10136 4671 10128
4667 10164
TIME...MOT...LOC 0009Z 133DEG 7KT 4674 10155
$$
SIMOSKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:50 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jul 22, 3:50 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 350 PM CDT FRI JUL 22 2011 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT... POWERFUL LOW OVER NORTHERN INTERMOUNTAIN TO CANADIAN ROCKIES WITH SHORT WAVE RIDGING OVER THE NORTHERN PLAINS AND SOUTHWEST FLOW OVER EASTERN MONTANA TO NORTH DAKOTA BORDER. UPPER LEVEL JET MAX EMBEDDED IN THIS SOUTHWEST FLOW TRIGGERING THUNDERSTORMS OVER NORTH CENTRAL MONTANA. THIS ACTIVITY IS FORECAST TO MOVE EAST TONIGHT REACHING THE MONTANA BORDER THIS EVENING AND A BISMARCK TO MANDAN LINE BY AROUND MIDNIGHT. MODELS HAVE WEAKEND THE SYSTEM SOME ON THE 18Z RUN AS WELL AS CHANGING DETAILS. WILL FOLLOW A MODEL BLEND FOR THE FORECAST INCLUDING HRRR AND 4KM WRF MODELS. THIS WILL BRING PRECIPITATION...SOME SEVERE CONVECTION...THROUGH THE FORECAST AREA FROM WEST TO EAST...EXITING AFTER DAYBREAK ACROSS OUR EASTERN FORECAST AREA. AFTER SATURDAY MORNING A RETURN TO DRIER CONDITIONS WITH SUMMER LIKE TEMPERATURES FOR THE WEEKEND. .LONG TERM...SUNDAY THROUGH FRIDAY ZONAL FLOW WILL GIVE WAY TO BROAD RIDGING SUNDAY INTO MONDAY RESULTING IN DRY/PLEASANT WEATHER. HOWEVER...INCREASING CHANCES OF PRECIPITATION COMMENCE MONDAY NIGHT THROUGH WEDNESDAY AS ANOTHER SHORTWAVE AND ASSOCIATED SURFACE LOW PRESSURE MOVE FROM EASTERN THROUGH NORTH DAKOTA. THEREAFTER...MORE OR LESS A ZONAL FLOW AGAIN DEVELOPS WITH WEAK RIDGING AT TIMES PROMOTING MOSTLY DRY CONDITIONS. THE GFS AND ECMWF INDICATE WEAK SHORTWAVE ACTIVITY SLIDING THROUGH THURSDAY INTO THURSDAY NIGHT. HAVE ADDED A SLIGHT CHC MENTION THURSDAY NIGHT OVER WESTERN AND CENTRAL NORTH DAKOTA WHICH IS IN COORDINATION WITH SURROUNDING OFFICES. EXPECT SEASONAL AFTERNOON HIGHS WITH MID 80S AND OVERNIGHT LOWS IN THE 60S. && .AVIATION... .AVIATION...VFR CONDITIONS EXPECTED THROUGH 00Z SATURDAY. SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP OVER THE WESTERN AERODROMES SHORTLY AFTER 00Z SATURDAY. STRONG TO SEVERE THUNDERSTORMS ARE LIKELY ACROSS KISN/KDIK FROM 00Z SATURDAY THROUGH 07Z SATURDAY. THE THREAT FOR SEVERE WEATHER WILL TRANSLATE EAST INTO KMOT/KBIS FROM 06Z TO 12Z SATURDAY. HEAVY RAIN...DAMAGING WINDS...AND LARGE HAIL ARE ALL POSSIBLE WITH THESE THUNDERSTORMS. CEILINGS WILL QUICKLY FALL TO MVFR/IFR WITH THESE THUNDERSTORMS. THE IFR/MVFR CEILINGS ARE FORECAST FOR MOST OF SATURDAY MORNING ACROSS THE AERODROMES. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 1 AM CDT SATURDAY THROUGH SATURDAY AFTERNOON FOR NDZ002>005-010>013-019>023-025-035>037-047-048-050- 051. FLASH FLOOD WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH SATURDAY MORNING FOR NDZ001-009-017-018-031>034-040>046. && SHORT TERM...HW LONG TERM....KS AVIATION...KS
Hazardous weather outlook, Jul 22, 4:41 AM CDT, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 441 AM CDT FRI JUL 22 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-230945- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 441 AM CDT FRI JUL 22 2011 /341 AM MDT FRI JUL 22 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO INITIATE ACROSS WESTERN AND FAR SOUTH CENTRAL NORTH DAKOTA LATE FRIDAY AFTERNOON. VERY LARGE HAIL IN EXCESS OF TWO INCHES IN DIAMETER...DAMAGING WINDS IN EXCESS OF 60 MPH AND A TORNADO OR TWO MAY BE POSSIBLE WITH THESE STORMS...IN ADDITION TO HEAVY RAINFALL. THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE ACROSS THE WEST AND CENTRAL FRIDAY NIGHT INTO SATURDAY MORNING...WITH THE PRIMARY THREATS TRANSITIONING TO DAMAGING WINDS AND POTENTIAL FLASH FLOODING. WHILE LOCATIONS THAT HAVE RECEIVED SIGNIFICANT RAINFALL OVER THE PAST WEEK ARE MOST SUSCEPTIBLE TO FLASH FLOODING...THE THREAT OF MANY AREAS BEING IMPACTED BY MULTIPLE THUNDERSTORMS WITH RAINFALL RATES OF ONE TO TWO INCHES PER HOUR SUGGEST FLASH FLOODING MAY BE POSSIBLE ACROSS ALL OF WESTERN AND CENTRAL NORTH DAKOTA FRIDAY EVENING INTO SATURDAY MORNING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF WESTERN AND CENTRAL NORTH DAKOTA FOR FRIDAY EVENING AND NIGHT INTO SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS...SOME STRONG WITH HEAVY RAINFALL...ARE LIKELY ACROSS CENTRAL NORTH DAKOTA THROUGH SATURDAY AFTERNOON. AN ACTIVE WEATHER PATTERN IS FORECAST TO RETURN TO WESTERN AND CENTRAL NORTH DAKOTA MONDAY NIGHT INTO THURSDAY...WITH MULTIPLE ROUNDS OF THUNDERSTORMS POSSIBLE DURING THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE FRIDAY AFTERNOON INTO SATURDAY MORNING. AYD
In the hours before
Local storm report, Jul 22, 6:16 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
616 PM CDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL ALMONT 46.73N 101.50W
07/22/2011 M0.25 INCH MORTON ND TRAINED SPOTTER
HEAVY RAIN AND PEA SIZED HAIL
&&
LHUBERLocal storm report, Jul 22, 6:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TORNADO 35 SSW MANDAN 46.36N 101.17W
07/22/2011 GRANT ND PUBLIC
PUBLIC SPOTTED DEBRIS FROM GREAT DISTANCE FROM STORM.
&&
LHUBERLocal storm report, Jul 22, 6:48 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
648 PM CDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL ALMONT 46.73N 101.50W
07/22/2011 E1.00 INCH MORTON ND TRAINED SPOTTER
HAIL ONGOING AT 645 PM. GROUND WHITE WITH HAIL AND HAIL
SIZE IS INCREASING. VERY HEAVY RAIN. WIND SPEED 20 MPH.
&&
JP MARTINThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:56 AM CDT | Flash Flood Watch | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more | 23 hr |
| Jul 22, 5:26 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 64 min |
| Jul 22, 6:11 PM CDT | Flash Flood Warning | BIS | Morton | 116 min |
| Jul 22, 6:36 PM CDT | Tornado Warning | BIS | Morton | 24 min |
| Jul 22, 6:44 PM CDT | Severe Thunderstorm Warning | BIS | Golden Valley, McKenzie, Williams | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.